Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 218, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2005, 11:10 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 11:10 PM CDT (04:10 UTC)
- Expired
- Jul 18, 2005, 12:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180410 SVRDMX IAC049-077-180500- /O.NEW.KDMX.SV.W.0218.050718T0410Z-050718T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA. GUTHRIE COUNTY IN WEST CENTRAL IOWA. * UNTIL MIDNIGHT CDT. * AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PANORA...OR 36 MILES WEST OF DES MOINES...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ADEL BY 1120 PM CDT. NEAR DALLAS CENTER BY 1125 PM CDT. 5 MILES NORTH OF WAUKEE BY 1130 PM CDT. THE LOCATIONS OF LINDEN...REDFIELD...MINBURN AND GRANGER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4184 9464 4151 9465 4151 9381 4185 9383 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 180435 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1134 PM CDT SUN JUL 17 2005 IAC077-180444- /O.CAN.KDMX.SV.W.0218.000000T0000Z-050718T0500Z/ GUTHRIE IA- 1134 PM CDT SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GUTHRIE COUNTY HAS BEEN CANCELLED... AT 1131 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4185 9427 4151 9425 4151 9381 4185 9383 $$ IAC049-180500- /O.CON.KDMX.SV.W.0218.000000T0000Z-050718T0500Z/ DALLAS IA- 1134 PM CDT SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DALLAS COUNTY UNTIL MIDNIGHT CDT... AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAINFALL WITH VERY LOW VISIBILITIES. THIS STORM WAS LOCATED NEAR DALLAS CENTER...OR 17 MILES NORTHWEST OF DES MOINES...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF GRANGER BY 1145 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4185 9427 4151 9425 4151 9381 4185 9383 $$ SMALL
000 WWUS53 KDMX 180457 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1158 PM CDT SUN JUL 17 2005 IAC049-180508- /O.EXP.KDMX.SV.W.0218.000000T0000Z-050718T0500Z/ DALLAS IA- 1158 PM CDT SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DALLAS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1156 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4185 9427 4151 9425 4151 9381 4185 9383 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:54 PM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 2:54 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 254 PM CDT SUN JUL 17 2005 .DISCUSSION...(TONIGHT-WED) COLD FRONT CURRENTLY LOCATED OVER FROM NW MN TO ERN NEBRASKA. 12Z UPPER AIR ANALYSIS REVEALED A STRONG MID LEVEL CAP IN PLACE ALONG THE BOUNDARY WITH +14C TO +18C 700 MB TEMPERATURES ALONG THE BOUNDARY. LATEST WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE ACRS CNTRL NORTH DAKOTA AND THRU WYOMING. THE LATEST FRAMES SUGGEST THE SHORT WAVE ENERGY IS DIVERGING WITH A SECTION LIFTING NORTHEAST INTO CANADA AND ANOTHER AIMING FOR THE MID MO RIVER VALLEY. THE 19Z ANALYSIS SHOWS THAT MIXED LAYER CINS HAVE DROPPED TO AROUND 50-75 J/KG WHILE MID LEVEL LAPSE RATES HAVE INCREASED TO 7-7.5. APPROACHING SHORT WAVE WILL CONTINUE TO COOL THE MID LEVEL TEMPERATURES AND THE CAP WILL EVENTUALLY GIVE WAY THIS EVENING WITH THUNDERSTORMS DEVELOPING. SOME CONCERNS STILL TONIGHT WITH THE ENERGY SPLIT AND WITH MORE FAVORABLE SFC CONVERGENCE NORTH AND SOUTHWEST OF THE STATE...THAT CONVECTION MAY SPLIT A PORTION OF THE AREA...MOST NOTABLY CNTRL IA. A FEW SEVERE STORMS REMAIN POSSIBLE WITH MARGINAL SIZED HAIL AND WIND HOWEVER ANY STORMS THAT DO BECOME SEVERE WILL LIKELY BE OF SHORT DURATION WITH STRONG UPDRAFTS DIFFICULT TO SUSTAIN WITH LACK OF LARGE SCALE ASCENT. A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHEAST MONDAY MORNING BEFORE CLEARING THE AREA BY THE AFTERNOON WITH MUCH DRIER AIR FILTERING INTO THE STATE. OVERALL MONDAY WILL BE THE MOST PLEASANT DAY OF THE UPCOMING FORECAST WITH THE LESS HUMID CONDITIONS. A RELATIVELY COOL NIGHT MONDAY NIGHT WITH HIGH PRESSURE CENTERED OVER IOWA. RETURN FLOW DEVELOPS TUESDAY ALONG WITH VERY STRONG THETA-E ADVECTION OVER THE NW TUESDAY NIGHT. HAVE INTRODUCED LOW POPS OVER THE NW WITH THIS RETURN. A WARM FRONT LIFTS INTO SRN MN ON WEDNESDAY AND THIS WILL LIKELY BE THE START OF A VERY WARM PERIOD WITH ALL SIGNS POINTING TO 3 TO 5 DEGREES WARMER THAN TODAYS HIGHS AND POTENTIALLY THE FIRST 100 DEGREE TEMPERATURE IN CENTRAL IOWA IN 2 YEARS THOUGH A GREATER POTENTIAL EXISTS LATTER IN THE PERIOD. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SRN MN WED NIGHT AND CORFIDI VECTORS SUGGEST THAT IF AN MCS CAN BECOME ROOTED IT WILL PROPAGATE SOUTH INTO NORTH CENTRAL AND NORTHEAST IOWA. THE SFC BOUNDARY MAY SAG BACK INTO IOWA ON THURSDAY AND COOL THE NORTH DOWN BRIEFLY. THE FRONT LIFTS BACK NORTH FRIDAY WITH STRONG SOUTHWEST FLOW EXPECTED THROUGH SUNDAY. A BETTER CHANCE FOR TEMPERATURES TO REACH 100 DEGREES STILL LOOKS TO BE SATURDAY WITH 1000-850MB AND 1000-500 MB THICKNESSES MAXIMIZED ALONG WITH MID TO UPPER 20S CELSIUS. HAVE GONE AROUND 5 DEGREES ABOVE MEX GUIDANCE DURING THE EXTENDED PERIOD WITH THE MEX TRENDING TOO MUCH TOWARD CLIMATOLOGY DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 17, 3:17 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SUN JUL 17 2005 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081- 092-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 7 PM SUNDAY EVENING AND 1 AM MONDAY. SOME THUNDERSTORMS MAY PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS ABOVE 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND 1 AM MONDAY. IAZ028-038-039-049-050-060>062-072>075-082>086-093>097-181100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 1 AM AND 6 AM MONDAY. AN ISOLATED STORM COULD PRODUCE NICKEL SIZE HAIL AND A WIND GUST TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER SOUTH OF A WATERLOO TO CRESTON LINE EARLY MONDAY MORNING. A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jul 18, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Jul 18, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.